Making a Positive Difference in Managing Skin Toxicities

One oncology nurse took action to address skin toxicities associated with EGFR-inhibitor (EGFRI) targeted therapies. 
BY Lauren M. Green
PUBLISHED May 04, 2016
While skin rash is often a sign that EGFR-inhibitor (EGFRI) targeted therapy is working, it can also create barriers for patients, ranging from disrupted work schedules to even stopping their anticancer medications.

Making a positive difference in that situation was the goal of an evidence-based project Sonia Sims described during a session on complex issues in care management at the 41st Annual Oncology Nursing Society (ONS) Congress.

The most common EGFRI-related dermatologic toxicities—papulopustular eruptions of the face and upper body—occur in as many as 85 percent of patients receiving these therapies, and 10 to 20 percent of these are grade 3/4, Sims reported. Despite these troubling statistics, Sims and her nurse colleagues at the Arlington Cancer Center at Texas Health-Dallas in Grand Prairie, Texas, found that skin assessments and associated supportive care interventions were infrequently recorded—a gap that can have a profound effect on patient quality of life.

A number of evidence-based guidelines exist for the assessment and treatment of dermatologic adverse events, including ones issued by the NCCN and the American Society of Clinical Oncology, but Sims said she found the ones developed by the Multinational Association of Supportive Care in Cancer (MASCC) to be the simplest and most applicable to nursing practice.

Thus, she incorporated into the documentation system at her outpatient infusion center, a modified version of the tool, which also included a body diagram sheet so nurses could mark where patient rashes were occurring. The MASCC tool Sims adapted was then compared with the electronic health record assessment nurses at the center had been using to identify and grade skin toxicities and associated physical and quality-of-life impacts.

These effects can be debilitating for patients, said Sims, and may include erythema, pain, hair changes and generalized itching, as well as financial burdens from not working. Additionally, these severe, visible skin eruptions can understandably negatively impact the patient’s self-image and self-esteem.

“We focus on lab values—ANC counts, their platelets—and then we can treat,” said Sims. “But sometimes we forget: ‘how is the patient feeling overall?’”

For her project, Sims started with a chart review of 70 patient visits between January and April 2015 who were being treated with EGFRIs, including Erbituc (cetuximab). She found that skin toxicities were unevenly documented and lacked specificity with regard to the severity of the rash.

“Our skin assessments were incomplete,” with some nurse performing them, others not, “and I just wanted to create some consistency … we needed a guide,” Sims said.

The baseline chart review revealed that only 13 skin assessments (19 percent) were completed with no mention of pain, pruritus or quality-of-life effects.

Sims educated the nursing staff about EGFRI-related toxicities and piloted the MASCC tool during 52 patient visits that took place in May and June of 2015. Twenty-five skin assessments (48 percent) were conducted following implementation of the tool, and these assessments included toxicity grading and evaluation of the patient’s physical and social functioning.

She also interviewed her nursing colleagues to get their feedback on the usefulness of the tool. Nurses indicated that patients were disclosing more when the MASCC tool was used. It also prompted more opportunities for patient and staff education, and this resulted in fewer treatment delays or discontinuations.

Sims’ relatively simple idea to address a significant problem among her patients led to practice change.

“We have incorporated the MASCC tool into our EHR system, and using the MASCC tool, we are improving our skin assessments and identifying opportunities for patient education and supportive care.”
Be the first to discuss this article on CURE's forum. >>
Talk about this article with other patients, caregivers, and advocates in the Skin Cancer CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In